I’ve recently decided to stop taking Mirapex (Pramipexole) for my Restless Less Syndrome (RLS). I plan to wean myself off of it for various reasons. I’ve heard this process can be quite horrible. Note: I am not a doctor. Do not proceed with any of the advice listed on this blog post or in the comments until you have talked to your doctor.
Post update – read through the entire blog post and comments. Readers have updated us on their weaning efforts.
Mirapex has – caused me to gain weight, is the type of drug in which the more you take, the more you’ll need, is really expensive even in generic format, and can lead to icky side effects leading to compulsive disorders such as gambling or sexual addiction and other odd behaviors.
Last month I paid about $125 for my monthly Rx. Yuck. One of my sisters recently reached her max dose of pramipexole and was told by her doctor that she couldn’t increase it.
No thanks. Let’s just jump off this wagon before I’m too far down the road.
I plan to wean myself off the RLS medication slowly, very slowly. I currently take one dose of .375 mg a couple hours before bed. I will decrease my dosage by 1/4 pill and take that amount for seven days. I’ll then decrease it by another 1/4 tablet for seven days, etc. I predict it will take me over a month to wean off Mirapex. That is IF I can tolerate being without the medication. I have moderate RLS. I do not get jumpy legs during the day – luckily. It is only at night.
Many times people who have tried to stop taking RLS meds fail due to: awful rebound, depression, anxiety, etc. One person stated online “It is one of the most brutal events I’ve gone through in my life.”
Great. And doctors continue to prescribe this??!
I plan to try some or all of the following to help me wean off. I also hope that life after Mirapex will be somewhat tolerable. I do not want to replace this med with Requip, Sinemet or any other Rx.
** Have you stopped taking prescription medication for Parkinson’s or Restless Leg Syndrome? What natural remedies have you tried (that worked)?
1. Cut down on sugar and caffeine. If I can eventually give these up all together I will.
2. Try to exercise at least 30 minutes a day. (Be careful not to overdue the exercise – I feel there is a tipping point in which too much activity can aggravate you muscles and legs.)
3. I will avoid Viactiv vitamin supplements - holy crap, those things make my RLS go off the charts.
Note: if you are taking SSRI antidepressants these can make your RLS worse. Google it, read up on the kinds that are involved.
4. I will take a slow release iron supplement. (Again, see your doctor, too much iron can kill you.)
5. In the evening I will eat foods that increase dopamine levels. These include: almonds, avocados, and bananas. These aren’t necessarily the best on the list – you can see lots of good options and info HERE. A reduced amount of dopamine is thought to be one of the causes of RLS.
6. I will investigate sleeping with my legs raised.
7. At night I will make sure my skin is not dry and itchy. This can lead to twitches. Once they start… you’re sunk. There are various anti-itch or itch relief lotions out there. I will give them a try.
8. Wear tight leggings to bed. Some people use ace bandages.
9. Have ice packs and heating pads available in case I need them. Temperature changes are said to help relieve episodes.
10. Get up and walk around, massage my legs or convince the hubby to help with that.
11. Avoid using antihistamines such as Benadryl, contact or a sleep aid or cold remedy. These pills make me sleepy, but also make my RLS worse.
12. Try to find a doctor in my area who knows about this syndrome and seek his/her advice.
13. Investigate Iron Infusion therapy. Some people feel RLS may be caused by decreased iron levels. Some researchers have found that normal blood tests do not indicate an issue – things are fall into a normal range – but post mortem autopsies on RLS sufferers have shown that there is an issue. I’ve read that the iron supplements may not work for severe cases and an IV infusion is needed. I think more research needs to be done on this. I hereby donate my body to science in the name of RLS research… once I’m dead.
14. I’ve heard one of the withdrawal symptoms of Mirapex is anxiety. I will purchase some lavender and chamomile aromatherapy to help combat this.
Is there life after Mirapex? Can I do this? I have no idea. To tell you the truth I’m very nervous. I feel like an addict facing heroin rehab.
I will update this blog post over time and check in.
Wish me luck.
Update – I tried to wean myself after this initial blog post and gave up. it was just too hard. The RLS was too bad at night.
Update 7/17/2012: I’m trying to wean myself again! I can do this. Positive attitude.
Current dosage = .25 a couple hours before bed. This is 1/3 my prescribed dose. Actions = vitamins (Calcium/Magnesium/Zinc and slow release iron) right before bed, exercise, no caffeine after 11:00 a.m., and eating food to increase dopamine levels in the brain. Just after lunch I am taking a B-Complex, C, and D vitamin. Results = Sleep has been fine, a little more twitching in the night, but not too bad. I think I am more crabby and irritable during the day. I hope this will go away. Plan = I will stay at this dose for a few more days then drop it down again. I will also stay with the diet and supplement routine and try to increase my exercise.
Update 7/25/12 – I am now taking only 1/2 of my prescribed dose. My legs get jumpy between 7 – 8:00 pm and then again starting around 4:30 or 5:00 am. Taking the C, B-Complex, and D vitamins during that day has really helped my mood. Body aches are going away AND I can stay up later – no more falling asleep an hour after taking my meds. Whew. That’s a nice perk. I haven’t noticed any change in my weight or appetite though. Next step is to cut the dose more. Wish me luck.
Update 7/28/12 – I am now down to only .125 at night. I’ve had a few rough nights of only 4 to 5 hours of sleep. My legs and arms are very twitchy – worse then before I started taking the meds. About the third or fourth night of this lower dose, I was able to sleep for 7 to 8 hours. Not a great sleep. Very odd dreams, etc. But I slept.
Do not take a cross country road trip while trying to wean off Mirapex. Bad idea.
Update 8/1/12 – I did not have any Mirapex last night and let me tell you – that was the worst night of RLS in my life. Severe jerking in my legs that got progressively worse as the night went on. Nothing helped – ice, icy hot, magnesium, valerian root… nothing. I’m pretty sure it is from me coming down off the meds. I hope that after a few hellish nights of this that I will start to see a turn for the better.
I have no idea if weaning helped me. I can’t see that stopping cold turkey could have been any worse.
I’ve heard good things about magnesium citrate (not oxide) and RLS – that it will lessen the bouts, not cure it, but take away some of the intensity. I bought some today.
Update 8/3/12 – FAIL.
I couldn’t handle it anymore and took some of my Mirapex last night. It had been three nights of very little sleep and increasing legs jerking and movement. Last night they were happening every four seconds and quite strong. They also came on a few hours earlier than previous nights med free. I was very tempted to take some old Oxycodone in our cupboard and decided that wasn’t a smart move. UGH. I opted for the Mirapex.
So today I will be digging for a doctor in my area familiar with RLS. I still want to get off this medicine.
Post Update 2/16/13 – I am still taking Mirapex. I need .375 a night in order to sleep. I’ve decided to wait until the medical community figures out how terrible this medication is. Once they do that, hopefully they will find a way to help people get off of it.
Here is a great Facebook page – lots of support and information. RLS Foundation
If you want to freak yourself out, read this article – Reducing Dosage of Parkinson’s Drugs Can Cause Symptoms Similar to Those of Cocaine Withdrawal Fan.Tas.Tic.
For those of you following my attempt to wean, a couple things to note: I never had issues with RLS during the day or in my arms and the only Rx med I’ve taken is Mirapex. I haven’t tried any of the others. After the issues I had with Mirapex, I won’t try any other Rx meds for this syndrome.